Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Albuquerque, NM

July 27, 2004Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 27, 2004, 2:49 PM MDT for Sandoval County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 2:49 PM MDT (20:49 UTC)
Expired
Jul 27, 2004, 3:20 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 32 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 272049
SVRABQ
NMC043-272120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 320 PM MDT

* AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER RIO RANCHO BETWEEN NORTHERN AND HIGHWAY 550 
NEAR ENCHANTED HILLS. OR ABOUT 3 MILES SOUTH OF  BERNALILLO...MOVING 
SOUTHEAST AT 10 MPH. SEVERAL FUNNEL CLOUDS HAVE BEEN SITED.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHEASTERN SANDOVAL COUNTY 

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3543 10662 3525 10671 3522 10646 3529 10632

$$
GB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:15 AM MDT, 11 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 3:15 AM MDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 AM MDT TUE JUL 27 2004

.DISCUSSION...AN ACTIVE WX PERIOD TODAY AND TONIGHT BEFORE
WE TRANSITION TO A LESS ACTIVE/WARMER SCENARIO LATE WEEK INTO THE
COMING WEEKEND. IN FACT...THIS AFTERNOON/EVENING MAY BE OUR LAST
DECENT SHOT AT WIDESPREAD RAIN FOR THE NEXT 7 DAYS.

THE ANTICIPATED INCREASE IN CONVECTION IS COURTESY OF A SERIES OF
WEAK MID-LEVEL LEVEL SHORT-WAVE TROUGHS THAT WILL TRAVERSE THE
AREA IN THE NORTHWEST FLOW ALOFT NEXT 24-36 HOURS. THE END RESULT
WILL BE A RATHER BAGGY 700-500 MB TROUGH EAST OF THE STATE BY
WEDNESDAY NIGHT/THURSDAY MORNING. A PRETTY ATYPICAL PATTERN FOR LATE
JULY.

THE FIRST OF THESE UPPER WAVES WAS SLIDING SOUTHEASTWARD ACROSS THE
FOUR CORNERS REGION EARLY THIS MORNING AND WAS DETECTED BY THE AZTEC
PROFILER AT THE 400-500 MB LEVEL. AS THIS FEATURE CONTINUES TO
PROGRESS SLOWLY TOWARD THE EAST-SOUTHEAST TODAY...ASSOCIATED MID-
LEVEL COOLING WILL CONTRIBUTE TO VERY STEEP LAPSE RATES FROM THE
CENTRAL MOUNTAIN CHAIN BACK TOWARD THE ARIZONA STATE LINE. SPC
SLIGHT RISK AREA ACROSS EASTERN ARIZONA AND COULD EASILY SEE THIS
EXPANDED INTO PARTS OF OUR AREA. VERTICAL WIND PROFILES WILL BE
QUITE FAVORABLE TO SUPPORT A FEW STRONG/SEVERE STORMS AS THEY ROLL
SEWD OFF THE HIGHER TERRAIN AFFECTING THE RGV AMONG OTHER WESTERN
VALLEY LOCATIONS INTO THE EVENING HOURS. PREVIOUS SHIFT ADJUSTED POPS
TO HIGH END SCATTERED RANGE MUCH OF THE CENTRAL AND WEST FOR THE
AFTERNOON/EVENING AND THIS LOOKS GOOD. DID RAISE POPS ACROSS CENTRAL
AREA AND EASTERN HIGH PLAINS FOR EARLY TONIGHT.

FOR WEDNESDAY...DRIER AIR WILL BEGIN TO FILTER IN FROM THE NORTHWEST
WITH PRECIPITABLE WATER VALUES DROPPING TO NEAR 1/2 INCH OR LESS
ACROSS THE NORTHWEST QUARTER. FOCUS FOR MORE VIGOROUS CONVECTION WILL
SHIFT INTO THE NORTHEAST QUARTER BY WEDNESDAY AND HAVE INCREASED POPS
TO SCATTERED RANGE THERE GIVEN NWLY FLOW AND EMBEDDED DISTURBANCES.
MAY NEED TO BEEF UP POPS ACROSS THE EC PLAINS NEXT SHIFT.

AFTER WEDNESDAY...A MORE TYPICAL DIURNAL CYCLE EXPECTED THURSDAY AND
FRIDAY BUT CONVECTION WILL BE MUCH MORE ISOLATED WITH THE BEST
POTENTIAL ACROSS THE NORTHEAST WHERE NWLY FLOW WILL PERSIST. WARMING
MID-LEVEL TEMPERATURES AND DRIER AIR MAY EFFECTIVELY SHUT DOWN MUCH
OF THE REMAINDER OF THE AREA. WARMER DAYTIME TEMPERATURES ALSO
EXPECTED MID TO LATE WEEK WITH MANY AREAS EXPECTED TO BE ABOVE
SEASONAL READINGS FOR A CHANGE.

WEEKEND LOOKING RATHER UNEVENTFUL. ECMWF SHOWS MID-LEVEL HIGH
CENTERED OVER WESTERN NEW MEXICO...WHILE THE GFS SHOWS RIDGE CENTERED
A LITTLE FARTHER EAST. FOR NOW...LOW GRADE POPS FAVORING THE HIGHER
TERRAIN WEST AND NORTH.   KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 080/057 087/057 090 41541
GALLUP.................... 077/051 084/052 086 41541
GRANTS.................... 076/052 083/052 085 41541
GLENWOOD.................. 080/056 085/059 089 41553
CHAMA..................... 071/040 075/043 077 41552
LOS ALAMOS................ 075/050 078/051 081 41552
RED RIVER................. 066/038 068/037 070 41553
TAOS...................... 075/048 078/047 082 41452
SANTA FE.................. 075/052 079/053 083 41551
SANTA FE AIRPORT.......... 077/055 083/055 086 41451
ESPANOLA.................. 079/053 085/055 087 41451
ALBUQUERQUE HEIGHTS....... 081/061 087/065 088 41441
ALBUQUERQUE VALLEY........ 084/058 090/064 091 41441
ALBUQUERQUE FOOTHILLS..... 079/059 085/063 086 41551
ALBUQUERQUE WEST MESA..... 083/062 088/064 089 41441
SOCORRO................... 084/062 090/061 091 41451
SANDIA PARK/CEDAR CREST... 075/057 079/056 083 41552
MORIARTY/ESTANCIA......... 079/053 084/052 086 41553
CARRIZOZO................. 082/058 089/055 090 41351
RUIDOSO................... 072/055 079/052 080 41452
RATON..................... 077/051 077/050 081 41453
LAS VEGAS................. 075/050 077/052 081 41553
ROY....................... 079/053 078/054 082 41443
CLAYTON................... 082/056 081/059 083 41233
SANTA ROSA................ 085/058 087/060 086 41453
TUCUMCARI................. 085/061 088/063 088 41232
FORT SUMNER............... 084/060 087/061 088 41242
CLOVIS.................... 083/062 088/063 089 41232
PORTALES.................. 083/062 089/063 090 41232
ROSWELL................... 081/064 089/066 094 41342
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

41
Hazardous weather outlook, Jul 27, 10:30 AM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT TUE JUL 27 2004

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1030 AM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS MUCH OF THE
AREA TODAY...BUT STORMS ARE EXPECTED TO BE MOST NUMEROUS FROM THE
ARIZONA STATE LINE TO THE CENTRAL MOUNTAIN CHAIN.  SOME OF THE
STORMS MAY REACH SEVERE LEVELS PRODUCING HAIL AROUND PENNY SIZE OR
LARGER ALONG WITH HEAVY RAIN AND WIND GUSTS TO 45 MPH...ESPECIALLY
OVER PORTIONS OF NORTHWEST AND WEST CENTRAL NEW MEXICO.  SIMILAR TO
THE PAST TWO DAYS...A NORTHWEST STEERING FLOW WILL CARRY THE STORMS
TOWARD THE SOUTHEAST. BY TONIGHT...EASTERN AND SOUTHERN SECTIONS OF
THE FORECAST AREA WILL BE FAVORED.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS FAR NORTHEAST NEW
MEXICO WEDNESDAY...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AS A
WARMER AND LESS ACTIVE WEATHER PATTERN BEGINS AREAWIDE THURSDAY INTO
THE WEEKEND. AS WEATHER CAN CHANGE VERY RAPIDLY...REMEMBER TO ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN NOON AND 900 PM
MDT...OVER SAN JUAN...WESTERN RIO ARRIBA...MCKINLEY AND CIBOLA
COUNTIES. HOWEVER...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR
ELSEWHERE OVER WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON AND
EVENING. TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE PLEASE CALL 1-888-386-7637.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:50 PM MDTSevere Thunderstorm WarningABQSandoval30 min
Jul 27, 2:59 PM MDTSevere Thunderstorm WarningABQSan Miguel61 min
Jul 27, 4:55 PM MDTFlash Flood WarningABQLincoln95 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.